Skip to main content

Asymptotic Description of a Viscous Fluid Layer

Abstract

We prove that the exact non local equation derived by the present authors for the temporal linear evolution of the surface of a viscous incompressible fluid reduces asymptotically for high viscosity to a second order Mathieu type equation proposed recently by Cerda and Tirapegui. The equation describes a strongly damped pendulum and the conditions of validity of the asymptotic regime are given in terms of the relevant physical parameters.

This is a preview of subscription content, access via your institution.

REFERENCES

  1. 1.

    T. B. Benjamin and F. Ursell, Proc. Roy. Soc. London A 225:505 (1954).

    Google Scholar 

  2. 2.

    K. Kumar, Proc. Roy. Soc. London A 452:1113 (1996).

    Google Scholar 

  3. 3.

    K. Kumar and L. S. Tuckerman, J. Fluid Mech. 279:49 (1994).

    Google Scholar 

  4. 4.

    E. Cerda and E. Tirapegui, Phys. Rev. Lett. 78:859 (1997).

    Google Scholar 

  5. 5.

    E. Cerda and E. Tirapegui, Journal of Fluid Mechanics 368:195 (1998).

    Google Scholar 

  6. 6.

    E. Cerda and E. Tirapegui, Bull. Acad. R. Belgique 7:301 (1996).

    Google Scholar 

  7. 7.

    H. W. Müller, H. Wittmer, C. Wagner, J. Albers, and K. Knorr, Phys. Rev. Lett. 78:2357 (1997).

    Google Scholar 

  8. 8.

    V. P. Maslov and M. V. Fedorink, Semiclasical Approximation in Quantum Mechanics (Reidel, 1981).

  9. 9.

    J. Beyer and R. Friedrich, Phys. Rev. E 51:1162 (1995).

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cerda, E., Rojas, R. & Tirapegui, E. Asymptotic Description of a Viscous Fluid Layer. Journal of Statistical Physics 101, 553–565 (2000). https://doi.org/10.1023/A:1026411510531

Download citation

  • faraday instability
  • viscous fluid